[Skip to Navigation]
Article
July 1940

RELAPSING EARLY ACUTE ARSENICAL ERYTHEMA: REPORT OF TWO CASES

Author Affiliations

NEW YORK

From the Department of Dermatology and Syphilology, New York University College of Medicine, and the Department of Dermatology and Syphilology, Third Medical Division (New York University), Bellevue Hospital, service of Dr. Edward R. Maloney.

Arch Derm Syphilol. 1940;42(1):30-32. doi:10.1001/archderm.1940.01490130034005
Abstract

In a recently published article1 we reported 11 cases of early acute arsenical erythema. In that article we stated that "Not a single recurrence of exactly this type of reaction has ever been reported." Gastro-intestinal disturbances and nitritoid crises seemed to be the most common complications when arsphenamine therapy was resumed.

Since then we have observed 2 cases in which the symptoms characterizing early acute arsenical erythema reappeared one or more times with the resumption of injections of arsenic. Fever, eruptions and adenitis and in 1 case conjunctivitis and punctate keratitis occurred after treatment with arsenicals was resumed. The intensity of these reactions decreased with the number of injections, and administration of the drugs was not permanently stopped because of them.

Further search of the literature shows that Milian2 himself admitted the possibility of a recurrence of the "erythema of the ninth day." He stated that the recurrence

×